Idaho, 2009

Winter Storm and Heavy Snow in Idaho, December 14 to 16, 2009

December 14 to 16, 2009 · NWS OTX · 3 events in 3 counties and zones

A strong warm front brought heavy snow to portions of North Idaho. Behind the warm front, shallow cold air remained in the valleys which resulted in a mixed bag of snow, freezing rain, and freezing drizzle with minor ice accumulations reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong warm front brought heavy snow to portions of North Idaho. Behind the warm front, shallow cold air remained in the valleys which resulted in a mixed bag of snow, freezing rain, and freezing drizzle with minor ice accumulations reported. Icy roadways near Post Falls contributed to a fatal pileup on Interstate 90 involving four vehicles with one indirect fatality and six indirect injuries. Snow accumulations in the valleys ranged from three to six inches, except for as much as eight inches in Bonners Ferry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 14, 6:22 PM PST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 14, 6:22 PM PST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
622 PM PST MON DEC 14 2009

.SYNOPSIS...
A SERIES OF STORM SYSTEMS WILL BRING SIGNIFICANT SNOW TO MUCH OF
THE INLAND NORTHWEST. THE FIRST SYSTEM WILL ARRIVE TONIGHT AND
LINGER INTO TUESDAY MORNING. THE SECOND SYSTEM WILL FOLLOW QUICKLY
ON ITS HEELS TUESDAY NIGHT INTO WEDNESDAY MORNING...WITH A THIRD
WEDNESDAY NIGHT. TEMPERATURES WILL WARM WITH EACH SYSTEM...TURNING
THE SNOW TO RAIN FROM THE SOUTH. THE MOST SIGNIFICANT SNOW OF THE
SEASON SO FAR IS LIKELY AROUND AND NORTH OF WENATCHEE...MOSES
LAKE...SPOKANE...AND COEUR DALENE.

&&

.DISCUSSION...QUICK UPDATE TO DELAY SOME OF THE TIMES THE EARLIER
ISSUED WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES GO INTO
EFFECT OVERNIGHT AS MOISTURE PLUME THAT WILL BE RESPONSIBLE FOR
THE HEAVIER STRATOFORM SNOWFALL IS A BIT SLOWER THAN EXPECTED IN
GETTING IN POSITION TO GET IT GOING. MIGHT HAVE SOME SNOWFALL
BEFORE THEN BUT THE HEAVIER SNOWFALL RATES FOR THE SPOKANE AND
COEUR D ALENE AREA UP TO SANDPOINT AND DOWN TO PULLMAN AND AROUND
LEWISTON LOOK TO GET STARTED AFTER MIDNIGHT. /PELATTI

&&

.AVIATION...
SNOW WILL DEVELOP FROM SW TO NE STARTING AROUND 02Z THIS EVENING.
THIS SN WILL BECOME MODERATE TO HEAVY AT TIMES OVERNIGHT FOR MOST
LOCATIONS...WITH ONLY KLWS SEEING A MIXING OF RA WITH THE SN. SN
WILL GRADUALLY WIND DOWN FROM W TO E DURING THE LATE MORNING HOURS
TUESDAY...WITH -DZ/-FZDZ LINGERING THROUGH THE DAY. A SECOND STORM
ENTERS THE WESTERN SITES BY TUES AFTERNOON WITH -SN DEVELOPING YET
AGAIN AROUND KEAT AND KMWH. /FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        22  32  31  36  31  35 / 100 100  90  60  60  20
COEUR DALENE  22  33  32  37  30  36 /  90 100  90  60  70  20
PULLMAN        26  36  34  40  33  39 /  80  90  80  50  50  30
LEWISTON       31  42  38  44  35  43 /  60  80  70  60  40  30
COLVILLE       18  30  29  36  32  36 / 100 100 100  80  80  20
SANDPOINT      16  29  28  32  30  33 / 100 100 100  80  80  40
KELLOGG        21  33  31  38  32  36 /  90 100 100  80  80  60
MOSES LAKE     21  30  29  36  27  35 / 100  60  80  40  50  20
WENATCHEE      19  27  26  31  26  33 / 100  70  80  40  30  20
OMAK           14  26  25  31  26  33 / 100  50 100  60  60  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM PST
     TUESDAY FOR IDAHO PALOUSE.

     WINTER STORM WARNING FROM 1 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
     NORTHERN PANHANDLE.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM PST TUESDAY
     FOR COEUR DALENE AREA.

     WINTER STORM WARNING FROM 2 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
     CENTRAL PANHANDLE MOUNTAINS.

WA...WINTER STORM WARNING UNTIL 10 PM PST TUESDAY FOR OKANOGAN
     HIGHLANDS...OKANOGAN VALLEY.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM PST
     TUESDAY FOR NORTHEAST BLUE MOUNTAINS.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM PST
     TUESDAY FOR WASHINGTON PALOUSE.

     WINTER STORM WARNING UNTIL 4 PM PST TUESDAY FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN.

     WINTER STORM WARNING FROM 1 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
     NORTHEAST MOUNTAINS.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM PST TUESDAY
     FOR SPOKANE AREA.

     WINTER STORM WARNING UNTIL 10 PM PST TUESDAY FOR WATERVILLE
     PLATEAU...WENATCHEE AREA.

     WINTER STORM WARNING UNTIL 10 PM PST TUESDAY FOR EAST SLOPES
     NORTHERN CASCADES.

&&
Hazardous weather outlook, Dec 14, 7:01 AM PST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
701 AM PST MON DEC 14 2009

IDZ001-004-WAZ037-038-042-151515-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
701 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD INTO THE MOUNTAINS OF EASTERN WASHINGTON AND
NORTHERN IDAHO LATE TODAY AND TONIGHT. LOCALLY HEAVY ACCUMULATIONS
ARE LIKELY BY TOMORROW MORNING AND SNOW WILL CONTINUE INTO TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF HEAVY MOUNTAIN SNOW IS EXPECTED TUESDAY NIGHT
INTO WEDNESDAY. SNOW LEVELS WILL RISE ON WEDNESDAY ABOVE THE
VALLEY FLOORS OVER MUCH OF THE REGION.

IDZ002-003-026-027-WAZ031>036-041-043-044-151515-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
701 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY TONIGHT OVER MANY LOW
ELEVATION LOCATIONS TONIGHT. THE HEAVIEST ACCUMULATIONS WILL
LIKELY OCCUR IN THE WENATCHEE...MOSES LAKE...WATERVILLE...
DAVENPORT...SPOKANE...AND PULLMAN AREAS. LOCALLY HEAVY
ACCUMULATIONS MAY ALSO OCCUR IN THE NORTHEAST BLUE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF PRECIPITATION IS EXPECTED TUESDAY NIGHT INTO
WEDNESDAY MORNING. PRECIPITATION WILL LIKELY BE IN THE FORM OF
RAIN IN THE LEWISTON...PULLMAN...AND SPOKANE AREAS. MORE
LIGHT ACCUMULATIONS WILL BE POSSIBLE IN WENATCHEE...OMAK...AND
GRAND COULEE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 heavy snow, 1 winter weather. Local standard time, as filed.

Winter Storm, Northern Panhandle

When
December 14, 8:00 PM PST to December 16, 12:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
NWS Employee
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Heavy Snow, Central Panhandle Mountains

When
December 14, 8:00 PM PST to December 15, 1:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Winter Weather, Coeur D'Alene Area

When
December 14, 8:00 PM PST to December 15, 7:00 PM PST
Where
Coeur D'Alene Area forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 6 indirect
Reported by
Newspaper
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Coeur D'Alene Area2009-12-14FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203392, 203394, 203629.